Phencyclidine hydrochloride (PCP) abuse has reached epidemic proportions in many urban settings.1 Case findings indicate that from 1978 to 1980 phencyclidine was associated with 80% of all cases of drug over-doses seen at the Los Angeles County-University of Southern California (LAC-USC) Medical Center, Los Angeles.2,3
Phencyclidine is associated with a wide range of symptoms.1,2,4 We report a case of massive phencyclidine intoxication that emphasizes the critical role of a specific and sensitive analytical method in the diagnosis of this intoxication.
REPORT OF A CASE
A 19-year-old previously healthy man was brought to the hospital with seizures and bizarre behavior. A detailed neurologic evaluation did not show any abnormalities. A toxicologic search for phencyclidine, routinely performed by gas chromatography with flame ionization detection (GC-FID), was negative. He was discharged but returned four days later in a stupor with periods of delirium. His temperature was 39.8 °C, and
Fallis RJ, Aniline O, Weiner LP, Pitts FN. Massive Phencyclidine Intoxication. Arch Neurol. 1982;39(5):316. doi:10.1001/archneur.1982.00510170058019
Coronavirus Resource Center
Customize your JAMA Network experience by selecting one or more topics from the list below.